Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 215, NWS St. Louis, MO

April 23, 2006Randolph County, Illinois; Sainte Genevieve County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 23, 2006, 4:48 PM CDT for Randolph County, Illinois; Sainte Genevieve County, Missouri. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2006, 4:48 PM CDT (21:48 UTC)
Expired
Apr 23, 2006, 5:30 PM CDT
In force
42 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Randolph County, IL, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 94 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 5:11 PM CDTHAIL 0.88Ellis Grove, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 232148
SVRLSX
ILC157-MOC186-232230-
/O.NEW.KLSX.SV.W.0215.060423T2148Z-060423T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
448 PM CDT SUN APR 23 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN STE. GENEVIEVE COUNTY IN SOUTHEAST MISSOURI
  SOUTHERN RANDOLPH COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 530 PM CDT

* AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES NORTHWEST OF STE. GENEVIEVE...AND MOVING
  EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STE. GENEVIEVE...
  EVANSVILLE...
  BREMEN...
  CHESTER...
  STEELEVILLE...
  PERCY...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3814 9024 3804 9029 3784 8969 3804 8960

$$

RP
2 follow-up statements
000 
WWUS53 KLSX 232209
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
509 PM CDT SUN APR 23 2006

ILC157-MOC186-232230-
/O.CON.KLSX.SV.W.0215.000000T0000Z-060423T2230Z/
RANDOLPH IL-STE. GENEVIEVE MO-
509 PM CDT SUN APR 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN STE. GENEVIEVE AND SOUTHERN RANDOLPH COUNTIES...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL
OVER ELLIS GROVE...MOVING EAST AT 50 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
WELGE...BREMEN...STEELEVILLE AND PERCY.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3814 9024 3804 9029 3784 8969 3804 8960

$$

CARNEY
000 
WWUS53 KLSX 232228
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
527 PM CDT SUN APR 23 2006

ILC157-MOC186-232237-
/O.EXP.KLSX.SV.W.0215.000000T0000Z-060423T2230Z/
RANDOLPH IL-STE. GENEVIEVE MO-
527 PM CDT SUN APR 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STE. GENEVIEVE 
AND SOUTHERN RANDOLPH COUNTIES WILL BE ALLOWED TO EXPIRE AT 530 PM...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE COUNTY.

A SEVERE THUNDERSTORM WARNING CONTINUES IN EFFECT FOR THE REMAINDER 
OF STE. GENEVIEVE COUNTY UNTIL 600 PM.

LAT...LON 3814 9024 3804 9029 3784 8969 3804 8960

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 1:59 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 23, 1:59 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
159 PM CDT SUN APR 23 2006

.DISCUSSION...
FRONTAL BOUNDARY REMAINS STALLED OVER SOUTHERN PORTIONS OF MO THIS
AFTERNOON...WITH SOME OVERRUNNING RWS AND TRWS CONTINUING TO DEVELOP
AND SLIDE SE ALONG FRONT.

MAIN FORECAST ISSUE IN THE SHORT TERM IS THIS BOUNDARY AND SEVERAL
ROUNDS OF PCPN THAT WILL DEVELOP AND SLIDE ALONG IT THROUGH TUESDAY.
FOR TONIGHT...BOTH NAM AND GFS INDICATE MCS DEVELOPMENT OVER EASTERN
KS...WHICH SLIDES SOUTHEASTWARD ALONG THE BOUNDARY. GFS SEEMS TO
HAVE THE BEST PLACEMENT ON THE PCPN AND BOUNDARY...SO WILL FOLLOW
CLOSER TO ITS SOLUTION. MAIN BULK OF PCPN TO MOVE INTO CWA BETWEEN
06Z AND 18Z...ESPECIALLY OVER SOUTHERN HALF OF CWA.

THEN SFC LOW ASSOCIATED WITH FRONTAL BOUNDARY BEGINS TO SINK
SOUTHEASTWARD INTO CENTRAL OK ON MONDAY...THIS WILL PULL THE
BOUNDARY BACK TO THE NORTH...GIVING MOST OF CWA A BRIEF
BREAK...BEFORE MAIN COLD FRONT PUSHES THROUGH MONDAY NIGHT. SHOULD
SEE ANOTHER ROUND OF HVY PCPN MONDAY NIGHT...THEN QUICKLY COME TO AN
END BY MIDDAY ON TUESDAY.

BEYOND THAT...SHOULD SEE STRONG SFC RIDGE BUILD BACK INTO THE
REGION...BRINGING IN COOLER...DRIER WEATHER FOR TUESDAY NIGHT
THROUGH THURSDAY NIGHT. NEXT CHANCE FOR RAIN IS FRIDAY AND SATURDAY.
SOME UNCERTAINTY WITH TIMING OF THIS SYSTEM...SO FOR NOW JUST HAVE
SILENT 20 POPS DURING THAT TIME PERIOD.

BYRD
&&

.AVIATION...
FOR THE 18Z TAFS...QUASI-STNRY FNT CONTS FM ERN KS THRU SRN MO.
ELEVATED TRW CONTS TO REDEVELOP NE OF THE FNTL BNDRY OVR PARTS OF
SOUTH CENTRAL AND SOUTHEAST MO. THIS ACTIVITY CONTS TO MOV RPDLY
SEWRD. OTHER STG TRW DEVELOPED OVR SW MO W OF SGF. THS ACTIVITY
APPEARS TO BE LOCATED NEAR THE WRM FNTL BNDRY AND NOSE OF SFC DEWPT
AXIS WHICH EXTDS FM EXTREME SW MO THRU CNTRL TX. THESE STORMS ATTM
APPEAR TO BE MOVING EWRD ACRS SRN MO. EXPCT ADDITIONAL TRW FOR FORM
OVR ERN AND SE KS LTR THS AFTN AND EVE AND MOV ESEWRD. VFR CONDS
EXPCTD OVR NE MO THRU W CNTRL IL AND TO NR STL AREA THS AFTN. WL
BRNG TRW STL VCNTY LTR THS AFTN AND EVE. YET CONFIDENCE LVL IS NOT
AS HIGH COMPARED TO LTR TNGTS ACTIVITY. WRM FNT EXTDNG FM SFC LO
OVR WRN KS THRU SRN MO EXPCTD TO SLOLY LIFT NEWRD LTR THS EVE THRU
MON. MDLS HINTING UPON A ORGANIZED MCS TO MOV ACRS CNTRL AND ERN MO
ERY MON MRNG. MON AFTN AND EVE APPEARS TO BE MESSY WITH ADDITIONAL
STG TRW EXPCTED.

PRZYBYLINSKI
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 23, 4:07 PM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
407 PM CDT SUN APR 23 2006

ILZ079-102-MOZ041-047>050-059-062-065-072>075-084-085-099-241200-
BOONE-CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-
MADISON-MONITEAU-MONROE IL-OSAGE-RANDOLPH IL-REYNOLDS-
ST. FRANCOIS-STE. GENEVIEVE-WASHINGTON-
407 PM CDT SUN APR 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ILLINOIS...CENTRAL MISSOURI...EAST CENTRAL MISSOURI AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING
ALONG AND NORTH OF A STATIONARY FRONT ACROSS SOUTHERN MISSOURI AND
FAR SOUTHERN ILLINOIS. SOME OF THESE STORMS MAY PRODUCE GUSTY
WINDS AND LARGE HAIL. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE
POSSIBLE AFTER MIDNIGHT OVER THESE AREAS. THERE IS A RISK FOR
SEVERE THUNDERSTORMS OVER THE SOUTHERN PART OF MISSOURI FOR
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE STATIONARY FRONT WILL CONTINUE TO BE THE FOCUS FOR ADDITIONAL
SHOWER AND THUNDERSTORM ACTIVITY LATE MONDAY THROUGH MONDAY
EVENING. THE THUNDERSTORM ACTIVITY WILL MOVE OUT OF THE AREA EARLY
TUESDAY MORNING. THE PRIMARY HAZARDS WILL BE DAMAGING WINDS AND
LARGE HAIL. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE
SOUTHERN PART OF MISSOURI ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR TONIGHT.

ILZ058>060-064-065-069-070-074-095>101-MOZ018-019-026-027-034>036-
042-051-052-060-061-063-064-241200-
ADAMS IL-AUDRAIN-BOND IL-BROWN IL-CALHOUN IL-CLINTON IL-
FAYETTE IL-GREENE IL-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-
MADISON IL-MARION-MARION IL-MONROE-MONTGOMERY-MONTGOMERY IL-PIKE-
PIKE IL-RALLS-SHELBY-ST. CHARLES-ST. CLAIR IL-ST. LOUIS-
ST. LOUIS CITY-WARREN-WASHINGTON IL-
407 PM CDT SUN APR 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...CENTRAL
MISSOURI...EAST CENTRAL MISSOURI AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS OVER THE AREA MAINLY AFTER
MIDNIGHT. SOME OF THESE STORMS MAY PRODUCE GUSTY WINDS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE LIKELY LATE MONDAY THROUGH MONDAY NIGHT WHEN A
COLD FRONT MOVES ACROSS MISSOURI AND ILLINOIS. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS OVER THE SOUTHERN THIRD OF MISSOURI
AND ILLINOIS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

RP

In the hours before

Local storm report, Apr 23, 4:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
440 PM CDT SUN APR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             4 E BOURBON             38.15N 91.17W
04/23/2006  E1.75 INCH       CRAWFORD           MO   LAW ENFORCEMENT

            REPORTED BY FIRE DEPARTMENT

0426 PM     HAIL             BOURBON                 38.15N 91.25W
04/23/2006  E0.75 INCH       CRAWFORD           MO   TRAINED SPOTTER

&&

JPEDIGO

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 9:19 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington41 min
Apr 22, 10:14 PM CDTSevere Thunderstorm WarningLSXCrawford32 min
Apr 23, 9:33 AM CDTSevere Thunderstorm WarningLSXCallaway42 min
Apr 23, 9:47 AM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Moniteau, Osage43 min
Apr 23, 9:58 AM CDTSevere Thunderstorm WarningLSXSaint Francois, Washington47 min
Apr 23, 10:17 AM CDTSevere Thunderstorm WarningLSXGasconade22 min
Apr 23, 4:16 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington44 min
Apr 23, 5:08 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve30 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.